Colorado, 2014

Damaging Winds in Colorado, October 1, 2014

October 1, 2014 · NWS BOU · 4 events in 3 counties and zones

Severe thunderstorms produced damaging winds across parts of Arapahoe, Denver and Morgan Counties. The winds downed trees and power lines which produced electrical outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging winds across parts of Arapahoe, Denver and Morgan Counties. The winds downed trees and power lines which produced electrical outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 1, 2:00 PM MST, 11 minutes earlier.

Area forecast discussion, Oct 1, 2:00 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
300 PM MDT WED OCT 1 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 300 PM MDT WED OCT 1 2014

THE UPPER LEVEL LOW WITH SURFACE FRONT HAS MOVED OVER THE WESTERN
PORTIONS OF THE STATE SWITCHING WARMER SOUTHWEST FLOW TO WNW
BRINGING COOLER AIR DOWN TO THE SURFACE. THESE COOLER TEMPERATURES
COMBINED WITH DECREASING WET BULB ZEROS THROUGH THE AFTERNOON HAVE
BROUGHT SNOW DOWN TO 8000-8500 FT. THE SNOW WILL CONTINUE THROUGH
THE EVENING IN THE MOUNTAINS AND HIGHER FOOTHILLS WITH AN
ADDITIONAL 1-2 INCHES OVERNIGHT OVER THE HIGHER MOUNTAINS WHERE
YOU HAVE DECENT QG VV AND UPSLOPE. THE WINTER WEATHER ADVISORY
WILL END AT MIDNIGHT WHEN THE SNOW TAPERS OFF.

AT LOWER ELEVATIONS WITH THE COLD FRONT AND SECONDARY SURGE OF
COOLER AIR FROM A DISORGANIZED FRONT THAT WILL DROP DOWN INTO
COLORADO LATER THIS AFTERNOON SHOWERS WITH ONLY ISOLATED
THUNDERSTORMS WILL BE POSSIBLE. THERE IS DECENT LIFT THROUGH THE
PERIOD WITH LAPSE RATES OVER DENVER OF 8.6 C/KM BUT DUE TO LACK OF
MUCH HEATING THIS AFTERNOON AND VERY LITTLE CAPE WIDESPREAD
DEVELOPMENT IS NOT EXPECTED. GUSTY WINDS ARE POSSIBLE WITH THE
SHOWERS WITH WIND SPEEDS GUSTING UP TO 25 MPH OVER THE PLAINS AND
40 MPH OVER THE HIGHER MOUNTAINS ABOVE TIMBERLINE. CLOUDS WILL
LINGER OVER THE PLAINS AND HIGHER MOUNTAINS...ESPECIALLY ON THE
WESTERN SLOPES AND VALLEYS THROUGH THE EVENING WITH SKIES CLEARING
BY MORNING WITH SUBSIDENCE MOVING IN.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 300 PM MDT WED OCT 1 2014

INITIALLY...A QUICK MOVING COLD FRONT WILL BE SWEEPING ACROSS THE
NORTHEAST PLAINS THURSDAY EVENING. THE NAM AND GFS BOTH SHOW A
STRONG THERMAL GRADIENT MARCHING ACROSS THE NORTHEAST CORNER OF
THE STATE FROM 00Z THROUGH 12Z...BUT BOTH MODELS ALSO LIMIT ANY
AREA OF PRECIPITATION TO SOUTHEASTERN WYOMING AND WESTERN
NEBRASKA. QUASI-GEOSTROPHIC DIAGNOSTICS SHOW ONLY A FEW HOURS OF
RISING VERTICAL MOTIONS AS THE FRONT MOVES THROUGH...BUT THEN
ADDITIONAL SUBSIDENCE. WILL MENTION ISOLATED RAIN SHOWERS OVER THE
NORTHEAST CORNER OF THE FORECAST AREA THURSDAY EVENING...IN CASE A
LINE OF SHOWERS DEVELOPS IN WYOMING. THE COOL AIR MOVING INTO THE
STATE WILL LINGER OVER THE PLAINS THROUGH FRIDAY MORNING. WITH
SKIES BECOMING MOSTLY CLEAR LATE THURSDAY NIGHT...IT IS POSSIBLE
THAT MORNING LOWS ON FRIDAY COULD BE NEARING THE FREEZING MARK. AT
THIS TIME...ONLY THE PALMER DIVIDE REGION IS EXPECTED TO BE LOWER
THAN 32. AFTER FRIDAY MORNING...STRONG UPPER LEVEL RIDGING WILL BE
BUILDING OVER COLORADO AND THE SOUTHWESTERN U.S. WHICH WILL
CONTINUE THROUGH THE FIRST HALF OF NEXT WEEK. TEMPERATURES WILL BE
GRADUALLY WARMING THROUGH THE PERIOD AS SKIES REMAIN MOSTLY CLEAR.
DRY AND MILD WILL BE THE PRIMARY MESSAGE.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 300 PM MDT WED OCT 1 2014

CLOUDS AND PRECIP WILL STEADILY START TO MOVE IN AS THE FRONT
MAKES IT WAY EASTWARD OFF THE MOUNTAINS. AS THE FRONT MOVES OVER
WATCH FOR WINDS TO BECOME VARIABLE AND STRONGER WITH GUSTING UP TO
20 MPH AND RAIN STARTING BETWEEN 20 AND 21Z. WITH THIS SECONDARY
PUSH OF COOLER AIR AND MOISTURE SHOWERS WILL CONTINUE INTO THE
EVENING WITH SOME CONVECTION POSSIBLE IN THE VICINITY ALONG THE
FOOTHILLS THIS AFTERNOON. CIGS WILL DECREASE STARTING AROUND 21Z
TO BELOW 5000 FT AGL THEN BELOW 3000 BY 00Z. CONDITIONS SHOW
IMPROVEMENT AFTER 04Z WITH SOME LIGHT FOG DEVELOPING IN LOW LYING
AREAS THEN SCATTERING OUT BY 16Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR COZ031-
033-034.

&&

SHORT TERM...BOWEN
LONG TERM...DANKERS
AVIATION...BOWEN
Hazardous weather outlook, Oct 1, 10:03 AM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1103 AM MDT WED OCT 1 2014

COZ030>051-021715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1103 AM MDT WED OCT 1 2014

...THERE IS A WINTER WEATHER ADVISORY FOR THE MOUNTAINS FROM THIS
AFTERNOON THROUGH MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS MOVING ACROSS THE MOUNTAINS LATE THIS MORNING AND
CROSS THE NORTHEAST PLAINS OF COLORADO DURING THE AFTERNOON.
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP WITH THE FRONTAL
PASSAGE. SNOW LEVELS WILL ALSO DROP TO NEAR 10 THOUSAND FEET THIS
AFTERNOON AND 8500 FEET OVERNIGHT. AREAS ABOVE 10 THOUSAND FEET
COULD SEE 4 TO 7 INCHES OF SNOW ACCUMULATION BY MIDNIGHT TONIGHT.
TRAVEL OVER THE HIGH MOUNTAIN PASSES AND AROUND THE EISENHOWER
TUNNEL MAY BECOME DIFFICULT LATER TODAY DUE TO FALLING SNOW ALONG
WITH ICY AND SNOW COVERED ROADWAYS. SNOWFALL IN THE HIGH COUNTRY
IS EXPECTED TO TAPER OFF AFTER MIDNIGHT WITH THE RAINFALL ON THE
PLAINS ENDING BEFORE MORNING AS THE STORM SYSTEM EXITS THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE INTO NORTHEAST COLORADO THURSDAY EVENING
WITH A FEW SHOWERS ALONG THE WYOMING AND NEBRASKA BORDERS.
CONTINUED COOLER TEMPERATURES ARE EXPECTED BEHIND THE FRONT ON
FRIDAY. BY FRIDAY MORNING...LOW TEMPERATURES MAY DROP CLOSE TO
FREEZING...SO PROTECTION OF LATE SEASON GARDENS AND SENSITIVE
VEGETATION MAY BE NECESSARY.

DRY CONDITIONS WITH A WARMING TREND ARE EXPECTED THROUGH THE
WEEKEND ACROSS THE MOUNTAINS AND NORTHEAST COLORADO. AFTERNOON
HIGH TEMPERATURES WILL RETURN TO SEASONAL NORMALS THROUGH THE
FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Denver

When
October 1, 2:11 PM MST
Where
Denver County, 5.55 mi S of Glendale
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.620, -104.890

Intense winds knocked a tree down at the Denver Technology Center which caused a power outage.

Thunderstorm Wind, Arapahoe

When
October 1, 2:15 PM MST
Where
Arapahoe County, (Bkf)buckley Air Force Base
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.700, -104.750

Thunderstorm Wind, Morgan

When
October 1, 2:51 PM MST
Where
Morgan County, 2.52 mi ENE of Wiggins
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.250, -104.030

Thunderstorm Wind, Morgan

When
October 1, 3:10 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.270, -103.790

Damaging winds knocked down branches and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 545230, 545233, 545234, 545232.